Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 12, 2021Crane County, Pecos County, Ward County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 12, 2021, 3:39 PM CDT for Crane County, Pecos County, Ward County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 3:39 PM CDT (20:39 UTC)
Expired
Aug 12, 2021, 4:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Hail
0.25 in
Wind
50
Spout
Possible

Counties Crane County, TX, Pecos County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 117 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS84 KMAF 122039
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Thu Aug 12 2021
 
TXZ067-068-075-274-122130-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
339 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Pecos, east central 
Reeves, eastern Ward and Crane Counties through 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms 
southeast of Grandfalls, or 23 miles northeast of Fort Stockton, 
moving north at 25 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds 
         could knock down tree limbs and blow around unsecured 
         objects.

Locations impacted include...
Fort Stockton, Monahans, Crane, Thorntonville, Grandfalls, Pyote,
Wickett, Fort Stockton-Pecos County Airport, Coyanosa, Imperial
Reservoir, Crane County Airport, Roy Hurd Memorial Airport, Girvin,
Royalty, Sierra Madera, Firestone Test Track, Imperial, Cordona Lake
and B F Goodrich Testing Track.

This includes the following highways...
 Interstate 10 between mile markers 232 and 289.
 Interstate 20 between mile markers 64 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 10341 3161 10313 3163 10233 3108 10231
      3108 10237 3104 10231 3024 10276
TIME...MOT...LOC 2038Z 196DEG 21KT 3117 10265 

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 12, 2:07 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 12, 2:07 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT Thu Aug 12 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Thu Aug 12 2021

Increasing clouds are expected through the forecast period, though
VFR conditions with S/SE winds will prevail. The primary concern
are showers and thunderstorms this afternoon/evening, thus have
included VCTS mention starting around 20-23Z at PEQ/INK/FST/MAF
where confidence is higher, and will amend as needed at CNM/HOB,
or if trends indicate impacts at a specific terminal. The
unsettled pattern will continue Friday, with additional storms
possible at CNM/HOB late in the period. Winds could become gusty
and erratic in the vicinity of any storms or outflow boundaries,
with brief MVFR/IFR conditions possible in heavy rain.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 156 PM CDT Thu Aug 12 2021

An inverted trough extending from Chihuahua/Sonora northeastward
across far West Texas and New Mexico will be the main driving force
behind the weather over the next 24-36 hours. A weak band of showers
persisted across Lea county and the western Permian Basin south
across the Trans Pecos into the Davis Mountains today, with the
first storms of the afternoon developing near the Davis Mountains
and over the Stockton Plateau. Precipitable water (PWAT) continues
to increase as the fetch of moisture associated with the
aforementioned trough is routed over the region, with PWAT values on
this morning's MAF sounding of 1.57" ranking above the 90th
percentile for today's date, and well above the mean for August 12th
of 1.28". PWAT values will be greatest across western portions of
the forecast area, from Southeast New Mexico and the Guadalupe
Mountains southward toward the Van Horn Area, where convection will
be favored given terrain enhancement and proximity to the trough.
There remains considerable uncertainty, however, in the overall
coverage of storms, as well as where the heaviest rain may occur
through Friday night. Thus, have foregone the issuance of any
Flood/Flash Flood Watches at this time, though localized flooding
will be a concern, especially over complex terrain and across areas
with poor drainage. Showers and thunderstorms will be possible
across much of the remainder of the area as well, and while severe
weather is not expected, storms will be capable of producing locally
heavy rain, frequent lightning, gusty winds, and small hail.

Aside from the rainfall resulting from this unsettled pattern, the
trend of below normal afternoon temperatures will also continue,
most noticeably across northwestern zones and the higher terrain
where anticipated rainfall and cloud cover could keep high
temperatures in the upper 70s and lower 80s on Friday. Elsewhere,
highs will generally range from the middle 80s to the lower/middle
90s, with lower 100s confined to portions of the Rio Grande Valley
through the Big Bend. Overnight lows will remain mild as return flow
continues beneath abundant cloud cover.

&&

.LONG TERM...
(Saturday through  Wednesday)
Issued at 156 PM CDT Thu Aug 12 2021

On Saturday the upper ridge will be centered over NV/UT as a trough
moves from the Great Lakes across the NE states.  The ridge will
weaken Sunday and Monday as a trough develops from MN down to AR. As
this trough moves off the ridge will reestablish itself across
the southern half of the country.

Temperatures will be below normal this weekend through the middle of
next week as the unusually cool summer continues.  Have had only one
100 degree day at MAF this month and certainly not expecting any
more coming soon.  Models depict a front sagging into the area
Saturday as a surface ridge builds south. The wind will swing around
to the N/NE Saturday becoming E by Sunday morning across nrn half of
the area with a S wind continuing ahead of it.  The S wind returns
later Sunday.  Highs mainly in the 80s with 90s along the Pecos and
Rio Grande Saturday through Monday with temps increasing Tuesday
and Wednesday.

Will have a good chance of rain Saturday and Sunday with highest
pops on the western edge of the area... especially Eddy and
Culberson counties. With dewpts in the 60s and MAF 12z pw over 1.5
inches can expect some locally heavy rain.  Pops decrease Monday
onward as it becomes less favorable for rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  92  71  86 /  20  20  20  30
Carlsbad                 69  82  66  80 /  60  60  60  50
Dryden                   75  97  75  96 /  10  10  10  10
Fort Stockton            70  92  69  89 /  40  30  30  20
Guadalupe Pass           60  72  59  73 /  70  70  60  60
Hobbs                    67  83  65  80 /  50  50  50  40
Marfa                    61  81  60  84 /  50  50  40  40
Midland Intl Airport     72  92  70  87 /  30  20  30  30
Odessa                   71  91  71  88 /  40  20  30  30
Wink                     71  91  71  89 /  50  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....72
AVIATION...84
Hazardous weather outlook, Aug 12, 1:56 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Thu Aug 12 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-131900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
156 PM CDT Thu Aug 12 2021 /1256 PM MDT Thu Aug 12 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight, especially
from Southeast New Mexico and the western Permian Basin south across
the Trans Pecos to the Rio Grande Valley. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall that may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms remain possible Friday and Friday night for much of
the area, with heavy rain and localized flooding possible, especially
across the Guadalupe Mountains and portions of Eddy county. Storms
that develop will also be accompanied by lightning, gusty winds, and
perhaps small hail.

Otherwise, the probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 12, 3:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
339 PM CDT Thu Aug 12 2021

TXZ067-068-075-274-122130-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
339 PM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Pecos, east central
Reeves, eastern Ward and Crane Counties through 430 PM CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms
southeast of Grandfalls, or 23 miles northeast of Fort Stockton,
moving north at 25 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Fort Stockton, Monahans, Crane, Thorntonville, Grandfalls, Pyote,
Wickett, Fort Stockton-Pecos County Airport, Coyanosa, Imperial
Reservoir, Crane County Airport, Roy Hurd Memorial Airport, Girvin,
Royalty, Sierra Madera, Firestone Test Track, Imperial, Cordona Lake
and B F Goodrich Testing Track.

This includes the following highways...
 Interstate 10 between mile markers 232 and 289.
 Interstate 20 between mile markers 64 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 10341 3161 10313 3163 10233 3108 10231
      3108 10237 3104 10231 3024 10276
TIME...MOT...LOC 2038Z 196DEG 21KT 3117 10265

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:27 PM CDTAreal Flood AdvisoryMAFAndrews, Crane, Ector, Martin, Midland, Upton3 hr
Aug 12, 4:28 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
Aug 12, 4:44 PM CDTSpecial Weather StatementMAFDawson46 min
Aug 12, 4:52 PM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Aug 12, 6:05 PM CDTSpecial Weather StatementMAFAndrews40 min
Aug 12, 6:14 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.